Alert archive / Kansas / Red Flag Warnings in 2015

Red Flag Warning 1, NWS Goodland, KS

February 7, 20157 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska

NWS Goodland, KS issued this red flag warning at Feb 7, 2015, 2:18 AM CST for 7 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska. It took effect at Feb 7, 2015, 11:00 AM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 7, 2015, 2:18 AM CST (08:18 UTC)
In effect from
Feb 7, 2015, 11:00 AM CST
Expired
Feb 7, 2015, 6:00 PM CST
In force
7 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, KS, Decatur County, KS, Graham County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Thomas County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 91 km from the middle of the area, began a volume at 08:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.3 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2015-02-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2015-02-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3184 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

448 
WWUS83 KGLD 070818
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
118 AM MST SAT FEB 7 2015

KSZ001>004-014>016-NEZ079>081-071800-
/O.NEW.KGLD.FW.W.0001.150207T1700Z-150208T0000Z/
CHEYENNE KS-RAWLINS-DECATUR-NORTON-THOMAS-SHERIDAN-GRAHAM-DUNDY-
HITCHCOCK-RED WILLOW-
118 AM MST SAT FEB 7 2015

...RED FLAG WARNING IN EFFECT FROM 10 AM MST /11 AM CST/ THIS
MORNING TO 5 PM MST /6 PM CST/ THIS AFTERNOON FOR WIND AND LOW
RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...002...003...004...
014...015...016...079...080 AND 081...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM 10 AM MST /11 AM CST/ THIS MORNING TO 5 PM MST /6 PM CST/
THIS AFTERNOON.

* AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 001 CHEYENNE 
  KS... FIRE WEATHER ZONE 002 RAWLINS...FIRE WEATHER ZONE 003 
  DECATUR... FIRE WEATHER ZONE 004 NORTON...FIRE WEATHER ZONE 
  014 THOMAS... FIRE WEATHER ZONE 015 SHERIDAN AND FIRE WEATHER 
  ZONE 016 GRAHAM. IN NEBRASKA...FIRE WEATHER ZONE 079 DUNDY...
  FIRE WEATHER ZONE 080 HITCHCOCK AND FIRE WEATHER ZONE 081 RED 
  WILLOW.

* WINDS...NORTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...10 TO 15 PERCENT.

* IMPACTS...FIRES THAT DEVELOP WILL SPREAD EASILY AND BE HARD TO
  CONTROL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)
2 follow-up statements
086 
WWUS83 KGLD 071615
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
915 AM MST SAT FEB 7 2015


KSZ001>004-014>016-NEZ079>081-080000-
/O.CON.KGLD.FW.W.0001.150207T1700Z-150208T0000Z/
CHEYENNE KS-RAWLINS-DECATUR-NORTON-THOMAS-SHERIDAN-GRAHAM-DUNDY-
HITCHCOCK-RED WILLOW-
915 AM MST SAT FEB 7 2015

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MST /6 PM CST/
THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 001...002...003...004...014...015...016...079...080
AND 081...

* AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 001 CHEYENNE 
  KS... FIRE WEATHER ZONE 002 RAWLINS...FIRE WEATHER ZONE 003 
  DECATUR... FIRE WEATHER ZONE 004 NORTON...FIRE WEATHER ZONE 
  014 THOMAS... FIRE WEATHER ZONE 015 SHERIDAN AND FIRE WEATHER 
  ZONE 016 GRAHAM. IN NEBRASKA...FIRE WEATHER ZONE 079 DUNDY...
  FIRE WEATHER ZONE 080 HITCHCOCK AND FIRE WEATHER ZONE 081 RED 
  WILLOW.

* WINDS...NORTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...AS LOW AS 9 PERCENT.

* IMPACTS...FIRES THAT DEVELOP WILL SPREAD EASILY AND BE HARD TO 
  CONTROL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)
131 
WWUS83 KGLD 072356
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
456 PM MST SAT FEB 7 2015

KSZ001>004-014>016-NEZ079>081-080100-
/O.EXP.KGLD.FW.W.0001.000000T0000Z-150208T0000Z/
CHEYENNE KS-RAWLINS-DECATUR-NORTON-THOMAS-SHERIDAN-GRAHAM-DUNDY-
HITCHCOCK-RED WILLOW-
456 PM MST SAT FEB 7 2015

...RED FLAG WARNING WILL EXPIRE AT 5 PM MST /6 PM CST/ THIS
AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 001...002...003...004...014...015...016...079...080 AND
081...

WINDS HAVE DECREASED AND RELATIVE HUMIDITIES HAVE BEGUN TO
INCREASE. THEREFORE...THE RED FLAG WARNING WILL BE ALLOWED TO
EXPIRE. 

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Feb 6, 11:29 PM CST, 2 hours 49 minutes earlier.

Area forecast discussion, Feb 6, 11:29 PM CST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1029 PM MST FRI FEB 6 2015

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 230 PM MST FRI FEB 6 2015

A MOSTLY CLEAR SKY EXPECTED TONIGHT WITH PERHAPS SOME MID AND HIGH
CLOUDS MOVING INTO THE NORTHERN 1/3 OF THE AREA (GENERALLY ALONG AND
NORTH OF THE KS/NE BORDER) TOMORROW AFTERNOON.

LOW TEMPERATURES TONIGHT IN THE LOW TO MID 30S. SHELTERED AREAS MAY
SEE UPPER 20S. HIGH TEMPERATURES SATURDAY IN THE MID 70S TO LOW 80S.
PREFERRED THE WARMER/HOTTER GFS 850MB TEMPERATURES AND MAV GUIDANCE.
THIS IS SUPPORTED BY ECMWF 850MB TEMPS. THE PAST FEW DAYS I THOUGHT
LOW 80S WOULDNT BE POSSIBLE. GOODLAND (BASED ON 4F WARMING AT
850MB...VERY LOW DEWPOINTS...DRY SOIL CONDITIONS AND DRY NORTHWEST
WIND) COULD VERY WELL SEE THEIR ALL-TIME FEBRUARY HIGH OF
81...ANOTHER SITE THAT MAY REACH AN ALL-TIME HIGH IS TRIBUNE (81
DEGREES AS WELL) SEE LIST BELOW FOR DETAILS.

SOME GUSTY WINDS ARE POSSIBLE NEAR THE KS/NE BORDER TOMORROW
AFTERNOON. LOCAL WIND GUST PROGRAM SUGGESTING 30-35 MPH POSSIBLE
NEAR MCCOOK.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 213 PM MST FRI FEB 6 2015

BENIGN WEATHER IS ANTICIPATED FOR MAJORITY OF THE EXTENDED FORECAST
PERIOD. A COLD FRONT BRINGS COOLER...OR CLOSER TO NORMAL...
TEMPERATURES WEDNESDAY. IN ADDITION...A DISTURBANCE ALOFT MAY BRING
SOME PRECIPITATION. OTHER THAN WEDNESDAY...EXPECT A CONTINUATION OF
WELL ABOVE NORMAL TEMPERATURES AND DRY WEATHER.

BEGINNING SUNDAY THROUGH TUESDAY...WARM WEATHER PERSISTS BUT THE TRI-
STATE REGION WILL NOT BE NEAR RECORD LEVELS AS OBSERVED TODAY AND
FORECAST TOMORROW. A SLIGHT COOLING IS FORECAST SUNDAY AS NORTHWEST
FLOW STRENGTHENS AND WEAK COLD AIR ADVECTION OCCURS. GUSTY WINDS
SHOULD DEVELOP WITH DAYTIME MIXING. HOWEVER...A MEAGER BUMP IN
DEWPOINTS AND COOLER TEMPERATURES SHOULD PRECLUDE MINIMAL RELATIVE
HUMIDITIES FROM BEING ATTAINED. THEREFORE...CURRENTLY DO NOT BELIEVE
CRITICAL FIRE WEATHER CONDITIONS WILL BE REACHED. SLIGHT WARMING IS
FORECAST MONDAY AS SOUTH WINDS AND WARMER AIR ALOFT RETURNS. A WEAK
TROUGH PASSES THROUGH MONDAY NIGHT...FORCING WARM AIR SOUTH ONCE
AGAIN. AS A RESULT...FORECAST MAX TEMPERATURES TUESDAY TO BE 5-10
DEGREES COOLER.

MOST NOTICEABLE CHANGE ARRIVES LATE TUESDAY NIGHT OR WEDNESDAY
MORNING IN THE FORM OF A COLD FRONT. 850 MB TEMPERATURES CRASH ON
THE ORDER OF 10-15 DEGREES C BEHIND THIS FRONT. MODEL RH FIELDS ALSO
INDICATE DENSE CLOUD COVER SO DO NOT FORESEE A GREAT AMOUNT OF
WARMING DURING DAYLIGHT HOURS. IN ADDITION...DEEP TROUGH CURRENTLY
OVER THE PACIFIC OCEAN REACHES HIGH PRESSURE RIDGE CREST AND SPREADS
IN WEDNESDAY AS IT WEAKENS. PRECIPITATION LIKELY DEVELOPS ALONG THE
COLORADO FRONT RANGE BUT QUESTIONS REMAIN ON HOW FAR EAST THIS
PRECIPITATION REACHES. AS WITH WEDNESDAY'S PRECIPITATION EVENT...A
SURFACE HIGH PRESSURE INVADES THE HIGH PLAINS AT THE SAME TIME THE
PRECIPITATION WOULD MOVE IN. THE MOST LIKELY SCENARIO IS THAT EAST
COLORADO RECEIVES SOME LIGHT RAIN/SNOW DURING THE DAY WEDNESDAY BUT
LITTLE TO NO ACCUMULATION OCCURS. LOCATIONS EAST OF THE COLORADO
BORDER LIKELY REMAIN DRY WITH THIS DISTURBANCE.

BEYOND WEDNESDAY...THE WARMING TREND BEGINS ONCE AGAIN AS THE HIGH
PRESSURE RIDGE INTENSIFIES.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 1029 PM MST FRI FEB 6 2015

VFR CONDITIONS WILL PREVAIL THROUGH THE TAF PERIOD. SOUTHWEST
WINDS WILL SHIFT TO THE WEST AND INCREASE DURING THE DAY
SATURDAY...WITH THE STRONGEST GUSTS AT KMCK (20-30KT). GUSTS WILL
DIMINISH AROUND 00Z WITH LOSS OF DAYTIME HEATING.

&&

.FIRE WEATHER...
ISSUED AT 230 PM MST FRI FEB 6 2015

SATURDAY AFTERNOON...THERE WILL BE AN ELEVATED THREAT FOR FIRE
GROWTH GENERALLY ALONG AND NORTH OF A LINE FROM BENKELMAN NEBRASKA
TO NORTON KANSAS. IN THIS AREA WEST-NORTHWEST WINDS GUSTING 25 TO
35 MPH ARE POSSIBLE. RELATIVE HUMIDITY IS EXPECTED TO DROP AS LOW
AS 12 PERCENT. OUTDOOR BURNING IS DISCOURAGED.

&&

.CLIMATE...
ISSUED AT 242 AM MST FRI FEB 6 2015

UNSEASONABLY WARM AIR WILL LIKELY BRING RECORD HIGH TEMPERATURES
TO THE REGION SATURDAY...WITH SOME LOCATIONS POSSIBLY APPROACHING
ALL TIME MONTHLY RECORDS.

CURRENT DAILY HIGH TEMP RECORDS SATURDAY (FEB 7)...
GOODLAND.....74 (1987)
MCCOOK.......72 (1996)
BURLINGTON...72 (1987)
HILL CITY....71 (1996 AND PREVIOUS YEARS)
COLBY........76 (2009)
TRIBUNE......75 (1943)
YUMA.........70 (1987)

CURRENT FEBRUARY MONTHLY HIGH TEMP RECORDS...
GOODLAND.....81 (02-28-2006 AND PREVIOUS YEARS)
MCCOOK.......83 (02-23-1933 AND PREVIOUS YEARS)
BURLINGTON...82 (02-11-1962)
HILL CITY....86 (02-28-2006 AND PREVIOUS YEARS)
COLBY........83 (02-12-1911)
TRIBUNE......81 (02-20-1981)
YUMA.........79 (02-12-1962 AND PREVIOUS YEARS)

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...RRH
AVIATION...DR
FIRE WEATHER...99
CLIMATE...DR
Hazardous weather outlook, Feb 6, 3:15 PM CST, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
215 PM MST FRI FEB 6 2015

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
215 PM MST FRI FEB 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

ON SATURDAY AFTERNOON THERE WILL BE AN ELEVATED THREAT FOR FIRE
GROWTH ALONG AND NORTH OF A LINE FROM BENKELMAN NEBRASKA TO NORTON
KANSAS. OUTDOOR BURNING IS DISCOURAGED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Red Flag Warnings in Kansas, 2015Red Flag Warnings in Nebraska, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.